Nebraska, 2016Damaging Wind in Nebraska, July 18, 2016
July 18, 2016 · NWS LBF · 1 event in 1 county or zone
A large storm complex covering much of the Sandhills and southwest Nebraska included an embedded line, producing winds to 70 mph in Custer County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm complex covering much of the Sandhills and southwest Nebraska included an embedded line, producing winds to 70 mph in Custer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 11:02 PM CST, 12 minutes earlier.
Area forecast discussion, Jul 18, 11:02 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1202 AM CDT TUE JUL 19 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM CDT Mon Jul 18 2016
A warm front is currently located across northern Kansas. A
reservoir of lower 70s dew points resides across southern and
southwest Nebraska to the north of the boundary. This area has low
level easterly upslope flow, with a around 3000 to 4000 J/KG of
surface based cape. A shortwave trough is moving northeast across
Colorado and Wyoming this afternoon. This will turn to the east
this evening as it rounds the crest of the southern plains upper
level high pressure system. Expect an MCS to evolve across
western/southwest Nebraska early this evening, and then track to
the east overnight. This scenario has been supported by the hourly
runs of the HRRR-EXP and HRRR models all day, and with the
favorable upslope environment and the approaching shortwave
trough, this seems likely to occur. Precipitable water values are
quite high so heavy rain could occur as the storms cross the area.
Strong winds are also expected with a limited threat of hail.
Warm front lifts north tomorrow with the first day of real heat
expected. H850mb temps rise to between 25 and 30C by afternoon,
which will support most areas reaching into the middle and upper
90s for highs.
.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM CDT Mon Jul 18 2016
Tuesday Night through Thursday: The spirit of the going forecast
for Wednesday and Thursday were largely on track in terms of the
temperature and humidity forecast. Deterministic models are in
good agreement in this period with the evolution of large-scale
features. A large mid-level high, about 598 dam, will be
positioned over near southeast KS/northeast OK/southwest MO at
the start and will only shift very little during this time period,
moving west to near central OK/Texas Panhandle by late Thu. The
warm air mass will be entrenched across western and north central
NE at the start of the period. The 850 hPa thermal ridge will be
over western NE Wed with 850 hPa temperatures ranging between
28-34 C. Thereafter, the axis then moves over central NE with a
30-34 C 850 hPa temperature range Thu. A very humid air mass will
be in place at the lower-levels: 850 hPa and surface Tds peaking
about 10-12 C and mid 50s to lower 60s F (west to east across the
CWA in the afternoon), respectively. Insolation will be adequate
over this time period as well with mostly sunny skies expected.
Highs are anticipated to be in the far upper 90s to lower 100s
Wednesday and Thursday. The more humid conditions will be confined
roughly to the eastern two-thirds of the CWA across portions of
central, north central and southwest NE. Wherein, max heat index
values will exceed 100, mainly into the lower 100s.
There is growing possibility that max heat index values will
exceed 105 degrees on both Wed and Thu across the southernmost
counties of Hayes, Frontier and the easternmost counties of Boyd,
Holt, and Keya Paha. Otherwise, overnight/min heat index values
Tuesday Night and Wednesday Night across the forecast area will be
mainly in the upper 60s to lower 70s.
Slight chances for thunderstorm activity Wed Night, Wednesday, and
Thu. A 500 hPa shortwave will be rounding the ridge Wed afternoon
and evening along with a lee side trough deepening across the
central and northern Great Plains (i.e., western Dakotas, far east
WY, northeast CO, NE Panhandle) Wednesday. However, instability
and low-level temperatures/cap will be an issue Wed Night.
Similarly, these issues will continue on Wed and Thu.
The surface low pressure will then move slightly east Wed. The sfc
trough will weaken overnight Wed and then deepen Thu across
eastern CO/northwest KS/western NE. There will also be a few more
mid-level weak disturbances rounding the mid-level ridge Wed and
Thu. However, storms will be difficult to develop and sustain
with the cap/warm temperatures aloft at lower-levels (e.g., 700
hPa temperatures 16-18 C). As such, there is low confidence in
measurable PoPs overall.
Thursday Night through Friday Night: The aforementioned trough
will deepen to a weak surface low Thursday Night with a center
somewhere in western or central SD with a trough across central NE
and a weak cold front extending west from the low. While a mid-
level trough will be moving across the northern great
plains/Canadian Prairies early Fri, affecting the mid-level high
in the southern CONUS, not much relief will be observed across the
forecast area. Latest guidance and current thinking is that
Friday will be another hot day. The surface low will be moving
very little Friday and the latest guidance delays the weak cold
front some with the frontal passage through the CWA not
anticipated until late Friday. Potential for a few storms exist
Friday as well, however, similar issues to contend with in regard
to a cap.
Saturday through Monday: Surface high pressure builds in Saturday
across the forecast area and should persist Sunday. There will be
some relief with high temperatures -- highs are expected to be in
the upper 80s to lower 90s this weekend and Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1202 AM CDT Tue Jul 19 2016
Thunderstorms moving through southwest into central Nebraska will
keep thunderstorms in the klbf terminal until 08z. Otherwise
expect clearing skies from west to east overnight. vfr conditions
behind the thunderstorms later tonight and on Tuesday. There is a
slight chance a thunderstorm could move into the kvtn terminal
tuesday evening.
&&
.LBF Watches/Warnings/Advisories...
Excessive Heat Watch from Tuesday afternoon through Friday
evening for NEZ005>010-025>029-037-038-057>059-069>071.
&&
SHORT TERM...Taylor
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, Jul 18, 3:00 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON JUL 18 2016
NEZ004>010-022>029-035>038-056>059-069>071-094-192100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
400 PM CDT MON JUL 18 2016 /300 PM MDT MON JUL 18 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL MOVE EAST ACROSS MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HOT TEMPERATURES ARE EXPECTED TUESDAY THROUGH FRIDAY. THE
COMBINATION OF HEAT AND HUMIDITY COULD LEAD TO AFTERNOON HEAT
INDEX READINGS OF 100 TO 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
TAYLOR
In the hours before
Special weather statement, Jul 18, 8:12 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM MDT MON JUL 18 2016
NEZ022-035-056>058-190245-
GARDEN NE-DEUEL NE-KEITH NE-ARTHUR NE-PERKINS NE-
812 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
SOUTHEASTERN GARDEN...DEUEL...WESTERN KEITH AND NORTHWESTERN PERKINS
COUNTIES UNTIL 845 PM MDT...
AT 811 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES EAST OF CRESCENT
LAKE NWR TO NEAR CHAPPELL...AND MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHAPPELL...OSHKOSH...BIG SPRINGS...ARTHUR...BRULE...LEWELLEN...
VENANGO...BARTON...LEMOYNE...
CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA AND ASH HOLLOW STATE
HISTORICAL PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 104 AND 128.
HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 135...AND BETWEEN MILE
MARKERS 165 AND 170.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 83 AND 119.
LAT...LON 4168 10221 4161 10156 4073 10205 4101 10205
4101 10257
TIME...MOT...LOC 0211Z 286DEG 29KT 4168 10210 4099 10252
ROBERGSpecial weather statement, Jul 18, 8:47 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM MDT MON JUL 18 2016
NEZ035-056>058-190345-
DEUEL NE-KEITH NE-ARTHUR NE-PERKINS NE-
847 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
SOUTHEASTERN GARDEN...EASTERN DEUEL...KEITH AND WESTERN PERKINS
COUNTIES UNTIL 945 PM MDT...
AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
LEMOYNE TO BIG SPRINGS...AND MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OGALLALA...GRANT...BIG SPRINGS...BRULE...KEYSTONE...KINGSLEY DAM...
ROSCOE...BARTON...LEMOYNE...BELMAR...
GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...BROGANVILLE...
LAKE VIEW CAMPGROUND...OTTER CREEK CAMPGROUND...RUTHON...
WILD HORSE SPRING...EAGLE GULCH CAMPGROUND...MEGEATH AND MCKEAG.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 68 AND 117.
HIGHWAY 92 BETWEEN MILE MARKERS 121 AND 138.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 100 AND 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4122 10208 4123 10205 4126 10206 4153 10186
4137 10135 4074 10179 4091 10206 4101 10205
4100 10220 4102 10223
TIME...MOT...LOC 0245Z 277DEG 23KT 4145 10193 4100 10223
ROBERGSpecial weather statement, Jul 18, 9:41 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT MON JUL 18 2016
NEZ057>059-190430-
KEITH NE-LINCOLN NE-PERKINS NE-
1041 PM CDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KEITH...NORTHEASTERN
PERKINS AND CENTRAL LINCOLN COUNTIES UNTIL 1130 PM CDT/1030 PM
MDT/...
AT 1040 PM CDT/940 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
SARBEN TO SUTHERLAND RESERVOIR STATE RECREATION AREA TO 9 MILES NORTH
OF GRANT...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH PLATTE...OGALLALA...SUTHERLAND...HERSHEY...PAXTON...MAXWELL...
KEYSTONE...LAKE MALONEY STATE RECREATION AREA...KINGSLEY DAM...
ROSCOE...NORTH PLATTE AIRPORT...SARBEN...
SUTHERLAND RESERVOIR STATE RECREATION AREA...
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 82 AND 109.
HIGHWAY 92 BETWEEN MILE MARKERS 136 AND 138.
HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 15.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 125 AND 192.
HIGHWAY 83 BETWEEN MILE MARKERS 63 AND 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4138 10043 4079 10053 4105 10177 4138 10173
TIME...MOT...LOC 0340Z 279DEG 50KT 4138 10125 4109 10114 4098 10168
ROBERG
Special weather statement, Jul 18, 9:46 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
946 PM MDT MON JUL 18 2016
NEZ056>058-069-190430-
CHASE NE-DEUEL NE-KEITH NE-PERKINS NE-
946 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHASE...EASTERN DEUEL...
SOUTHWESTERN KEITH AND PERKINS COUNTIES UNTIL 1030 PM MDT...
AT 945 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF BARTON
TO VENANGO TO 17 MILES SOUTHWEST OF LAMAR...AND MOVING EAST AT 35
MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OGALLALA...IMPERIAL...GRANT...BIG SPRINGS...BRULE...MADRID...
VENANGO...LAMAR...ENDERS...CHAMPION...
ENDERS RESERVOIR STATE RECREATION AREA...BARTON...CHASE...
CHURCH GROVE CAMPGROUND...GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
AREA A CAMPGROUND...CRETE...BRANDON...
CENTER DAM CAMPGROUND AND WILD HORSE SPRING.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 86.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 100 AND 126.
LAT...LON 4035 10205 4100 10205 4101 10221 4119 10220
4118 10206 4124 10201 4103 10151 4035 10143
TIME...MOT...LOC 0345Z 263DEG 32KT 4113 10229 4077 10205 4035 10212
ROBERGLocal storm report, Jul 18, 10:16 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 PM CDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST 3 E NORTH PLATTE 41.13N 100.71W
07/18/2016 M55 MPH LINCOLN NE ASOS
&&
MASEKSpecial weather statement, Jul 18, 10:31 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1131 PM CDT MON JUL 18 2016
NEZ036-037-059-190515-
LINCOLN NE-LOGAN NE-MCPHERSON NE-
1131 PM CDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCPHERSON...LINCOLN
AND SOUTHWESTERN LOGAN COUNTIES UNTIL 1215 AM CDT...
AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF STAPLETON
TO NEAR MAXWELL TO NEAR DICKENS...AND MOVING EAST AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH PLATTE...BRADY...MAXWELL...WELLFLEET...LAKE MALONEY STATE
RECREATION AREA...NORTH PLATTE
AIRPORT...DICKENS...SOMERSET...COTTONWOOD
CANYON STATE WILDLIFE MANAGEMENT AREA...KEITH AND JEFFREY CANYON
STATE
WILDLIFE MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 9.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 173 AND 206.
HIGHWAY 83 BETWEEN MILE MARKERS 56 AND 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4136 10026 4072 10025 4076 10122 4113 10084
4149 10086
TIME...MOT...LOC 0431Z 272DEG 42KT 4134 10057 4110 10046 4085 10095
ROBERGThunderstorm Wind, Custer
- When
- July 18, 11:14 PM CST
- Where
- Custer County, 8.1 mi SW of Callaway
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.210, -100.030
A personal weather station recorded a 72 mph wind gust. Several tree branches were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641351.